Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Jacksonville, FL

April 3, 2017Appling County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 3, 2017, 4:26 PM EDT for Appling County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2017, 4:26 PM EDT (20:26 UTC)
Expired
Apr 3, 2017, 4:53 PM EDT
In force
27 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

County Appling County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:07 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 11:43 AM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 11:43 AM EDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1143 AM EDT Mon Apr 3 2017

...ENHANCED RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON FOR
LOCATIONS FROM ALMA NORTHWARD...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON FOR
LOCATIONS EAST OF U.S. HIGHWAY 301...

.UPDATE...
Late morning surface analysis depicts a warm front pushing
northward through inland southeast Georgia, with strengthening low
pressure (996 millibars) centered near the Ozarks, moving
northeastward. A large squall line containing strong to severe
thunderstorms extends along a pre-frontal trough from northwestern
Georgia southward to the western Florida panhandle. Isolated showers
developed earlier this morning along the retreating warm front
over coastal locations, and this activity has since moved north of
our region. An extensive cumulus field persists over the coastal
counties per morning visible satellite imagery, but this cloud
cover is poised to move offshore, with significant insolation
expected to overspread northeast FL early this afternoon, boosting
highs into the 80s. Dewpoints in the warm sector are running in
the 65-70 range as southerly winds increase to 15-20 mph area-
wide.

Strong heating over north central and northeast FL will allow for
increasing instability as the afternoon progresses, which will be
coupled with strengthening southwesterly winds aloft to present an
increasing threat for strong to severe thunderstorm development.
Short term high resolution guidance indicates that convection will
begin to develop during the early afternoon hours along or just
west of U.S. Highway 301, with activity increasing in coverage as
it encounters the Atlantic coast sea breeze that should be
positioned just west of the Interstate 95 corridor. Strong to
severe thunderstorms will be possible within this convection, with
damaging wind gusts and hail being the primary threats. An
isolated tornado cannot be ruled out as helicity becomes enhanced
along the existing sea breeze boundary. This broken line of
convection should progress quickly east-northeastward at 25-35 mph
late this afternoon, and should move into the near shore coastal
waters towards sunset.

Meanwhile, the main squall line situated along the pre-frontal
trough will progress eastward as the afternoon progresses. This
line will approach the upper Altamaha/Ocmulgee River region during
the late afternoon hours, with some convection possibly developing
ahead of this line for locations from Alma northward. The Storm
Prediction Center has upgraded the severe weather threat for this
area to Enhanced, with a Slight Risk covering the rest of
southeast Georgia and the western Suwannee Valley. Severe
thunderstorms with this activity will be capable of producing
damaging wind gusts, hail, and tornadoes. A severe thunderstorm or
tornado watch will likely be issued this afternoon for these
locations. Hi-res guidance suggests that this line will progress
slowly southeastward through the evening and overnight hours,
moving into the Georgia coastal waters and approaching the
Interstate 10 corridor after midnight. The upper trough currently
over the Ozarks will progress into the Ohio Valley overnight, and
with support aloft weakening, the line will become broken
overnight, with individual convective cells weakening by the
predawn hours along I-10. However, enough diffluence in the flow
aloft and remaining instabilty may keep a threat for strong to
severe thunderstorms in place through around sunrise, with
locally heavy rainfall possible along portions of the I-10
corridor as the front stalls along the FL/GA border.

&&

.AVIATION...
MVFR ceilings of 1500-2500 feet are expected through around 19Z-
20Z at the regional terminals. Showers and thunderstorms will
develop just west of the terminals shortly after 18Z, with strong
to severe thunderstorms possibly impacting the Duval County
terminals, SSI, and SGJ between 19Z-23Z. Activity may also
initially develop near the GNV terminal in the 18Z-21Z time frame.
We have placed tempo groups at each terminal through the afternoon
hours for south-southwest wind gusts up to 40 knots accompanying
these thunderstorms, which will bring brief periods of MVFR to IFR
conditions. Outside of thunderstorm activity, sustained southerly
wind speeds of 15-20 knots are expected at the regional terminals,
occasional gusts near 30 knots possible. Southwesterly winds at
2000 feet will increase to 35-40 knots at the regional terminals
after 00Z tonight, with south-southwest surface winds remaining in
the 10-15 knot range outside of thunderstorm activity tonight. A
squall line of strong to severe thunderstorms may impact SSI after
00Z, bringing another round of brief sub-VFR conditions with
strong wind gusts possible.

&&

.MARINE...
Small Craft Advisories are now in effect for both the near shore
and offshore coastal waters, as south-southeast winds strengthen
this afternoon ahead of a pre-frontal trough and associated
squall line of strong to severe thunderstorms. Seas in the
offshore waters will build to 5-7 feet in the offshore waters
through Tuesday morning. Thunderstorms developing along sea breeze
boundaries this afternoon will enter the near shore waters during
the late afternoon and early evening hours, with strong to severe
storms possible. A squall line containing strong to severe
thunderstorms may also impact the Georgia waters towards or
shortly after sunset this evening.

A frontal boundary will stall near the FL/GA border on Tuesday,
with winds and seas quickly subsiding below caution levels by
sunrise in the near shore waters. Winds and seas will subside
below SCA levels in the offshore waters during the late morning
hours, with a further reduction below caution levels expected
offshore by Tuesday evening. Winds and seas will increase once
again on Wednesday ahead of a strong cold front, with southerly
winds increasing to SCA levels during the afternoon hours.
Offshore winds will occasionally gust to gale force on Wednesday
night and Thursday, with another squall line of strong to severe
thunderstorms potentially impacting the waters during the
overnight hours on Wednesday night just ahead of the strong cold
front. Small Craft Advisory conditions will continue through
Thursday in the near shore waters and through Thursday night
offshore.

Rip Currents: Strong south-southeast winds will create a strong
longshore current that will result in a moderate rip current risk
at area beaches through this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  66  86  67 /  60  60  20  20
SSI  78  69  83  69 /  50  50  40  20
JAX  84  69  86  69 /  60  50  50  20
SGJ  83  70  85  69 /  50  30  40  10
GNV  87  69  86  68 /  10  50  60  10
OCF  87  67  86  67 /  10  30  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Tuesday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 4 AM EDT Tuesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Nelson/Elsenheimer/Walker
Hazardous weather outlook, Apr 3, 2:37 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jacksonville FL
237 PM EDT Mon Apr 3 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-041845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
237 PM EDT Mon Apr 3 2017

...TORNADO WATCH FOR PORTIONS OF INLAND SOUTHEAST GEORGIA THROUGH
9 PM THIS EVENING...

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ELSEWHERE THIS
AFTERNOON THROUGH TONIGHT...

...SMALL CRAFT ADVISORIES THROUGH TONIGHT...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...
Strong to Severe Thunderstorms will be possible from the mid-
afternoon through the overnight hours. Storms firing along the
Atlantic Coast Sea Breeze front along the I-95 and U.S. 301
corridors during the mid afternoon may become strong to severe
with damaging winds and hail being the primary threats. Activity
will move eastward and impact the Atlantic coastal counties during
the late afternoon and early evening hours.

Meanwhile, a squall line of strong to severe thunderstorms will
push eastward into inland Southeast Georgia and the Suwannee
River Valley from the late afternoon hours through this
evening. The Storm Prediction Center has issued a Tornado Watch
through 9 PM this evening. Damaging winds, hail, and isolated
tornadoes will be possible with this activity. This squall line
is expected to impact the remainder of southeast Georgia during
the late evening hours, and will then impact the Interstate 10
corridor after midnight. Strong to isolated severe thunderstorms
will remain possible overnight as this activity moves southward.

Small Craft advisories are in effect for the near shore and
offshore coastal waters through tonight, as south-southeasterly
winds strengthen today and become southwesterly tonight. These
strong winds will also create a moderate risk of rip currents at
area beaches today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered Thunderstorms will remain possible...mainly across
northeast and north central Florida as well as coastal southeast
Georgia on Tuesday. A few storms may become strong...with gusty
winds being the primary threat.

Another strong frontal boundary will approach Wednesday and push
through the region Wednesday Night and early Thursday with another
round of strong to severe thunderstorms expected. Stronger
activity will be capable of producing damaging wind gusts,
isolated tornadoes and locally heavy rainfall.

Windy conditions are expected Wednesday through Friday and Small
Craft Advisories are expected over the coastal waters, with near
Gale Force wind gusts possible. Wind Advisories may be required
for the land areas on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters across inland sections of southeast Georgia are asked to
activate and relay reports of damage to the National Weather
Service and local emergency managers. Spotters will likely be
activated elsewhere during the early evening hours tonight.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

In the hours before

Special weather statement, Apr 3, 3:39 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
339 PM EDT MON APR 3 2017

GAZ136-152-032030-
Brantley GA-Wayne GA-
339 PM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRANTLEY AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raybon, or near Nahunta, moving northeast at 30 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Gardi, Raybon, Broadhurst, Mount Pleasant and Hortense.

A tornado watch remains in effect until 900 PM EDT for southeastern
Georgia.

LAT...LON 3144 8163 3144 8164 3140 8167 3140 8169
      3138 8171 3136 8170 3134 8172 3123 8200
      3128 8203 3129 8200 3131 8199 3134 8203
      3141 8203 3160 8178
TIME...MOT...LOC 1939Z 232DEG 26KT 3129 8198

ELSENHEIMER
Special weather statement, Apr 3, 4:03 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
403 PM EDT MON APR 3 2017

GAZ133>135-032045-
Bacon GA-Appling GA-Jeff Davis GA-
403 PM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...NORTHERN
APPLING AND EASTERN JEFF DAVIS COUNTIES UNTIL 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of West Green, or 11 miles southwest of Graham,
moving northeast at 30 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Baxley, Hazlehurst, Graham, Plant Hatch, Denton and Pine Grove.

A tornado watch remains in effect until 900 PM EDT for southeastern
Georgia.

LAT...LON 3195 8239 3196 8238 3194 8238 3193 8232
      3194 8231 3195 8231 3193 8230 3194 8228
      3191 8220 3186 8212 3156 8261 3158 8263
      3167 8263 3167 8271 3170 8274 3196 8253
      3195 8249 3196 8248 3197 8250 3197 8247
TIME...MOT...LOC 2002Z 230DEG 28KT 3168 8261

SHASHY
Local storm report, Apr 3, 4:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             HAZLEHURST              31.87N 82.60W
04/03/2017  E0.25 INCH       JEFF DAVIS         GA   TRAINED SPOTTER

            PEA SIZED HAIL WAS COVERING THE GROUND. THE TIME GIVEN
            WAS BASED ON RADAR.

&&

PPETERS
Special weather statement, Apr 3, 4:10 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT MON APR 3 2017

GAZ152>154-032045-
Inland Glynn GA-Coastal Glynn GA-Brantley GA-
410 PM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
NORTHEASTERN BRANTLEY COUNTIES UNTIL 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesville, or 11 miles east of Nahunta, moving northeast at 40 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Everett, Waynesville, Thalmann, Atkinson and Boys Estate.

A tornado watch remains in effect until 900 PM EDT for southeastern
Georgia.

LAT...LON 3115 8172 3115 8176 3117 8177 3115 8179
      3114 8182 3126 8192 3136 8178 3133 8172
      3136 8170 3139 8170 3140 8167 3145 8163
      3136 8152 3133 8145 3133 8143 3131 8143
TIME...MOT...LOC 2010Z 232DEG 34KT 3123 8179

ELSENHEIMER
Local storm report, Apr 3, 4:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG 5 S WEST GREEN          31.53N 82.75W
04/03/2017                   COFFEE             GA   TRAINED SPOTTER

            TREES WERE REPORTED DOWN ON SANDHILL CHURCH ROAD. RADAR
            INDICATED A POSSIBLE GUST FRONT MOVING THROUGH THERE.

&&

PPETERS
Local storm report, Apr 3, 4:21 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 S WEST GREEN          31.53N 82.75W
04/03/2017  E0.25 INCH       COFFEE             GA   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED ON SANDHILL CHURCH RAOD. THE TIME
            GIVEN WAS BASED ON RADAR.

&&

PPETERS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:51 PM EDTSpecial Marine WarningJAX54 min
Apr 3, 5:35 PM EDTSpecial Weather StatementJAXDuval40 min
Apr 3, 5:49 PM EDTSevere Thunderstorm WarningJAXDuval26 min
Apr 3, 5:54 PM EDTSpecial Marine WarningJAX66 min
Apr 3, 6:20 PM EDTSevere Thunderstorm WarningJAXSaint Johns25 min
Apr 3, 6:23 PM EDTSpecial Marine WarningJAX67 min
Apr 3, 6:32 PM EDTSevere Thunderstorm WarningJAXDuval12 min
Apr 3, 6:46 PM EDTSevere Thunderstorm WarningJAXSaint Johns44 min
Apr 3, 6:51 PM EDTSpecial Marine WarningJAX54 min
Apr 3, 6:54 PM EDTSpecial Marine WarningJAX66 min
Apr 3, 7:07 PM EDTSevere Thunderstorm WarningJAXSaint Johns23 min
Apr 3, 7:29 PM EDTSpecial Weather StatementJAXSaint Johns46 min
Apr 3, 7:42 PM EDTSevere Thunderstorm WarningJAXSaint Johns33 min
Apr 3, 7:51 PM EDTSpecial Marine WarningJAX84 min
Apr 3, 7:54 PM EDTSpecial Marine WarningJAX96 min
Apr 3, 2:13 PM EDTSpecial Weather StatementJAXJeff Davis32 min
Apr 3, 2:28 PM EDTSpecial Weather StatementJAXAppling, Bacon32 min
Apr 3, 2:34 PM EDTSevere Thunderstorm WarningJAXWayne30 min
Apr 3, 2:45 PM EDTSpecial Weather StatementJAXCamden30 min
Apr 3, 3:02 PM EDTSpecial Weather StatementJAXAppling28 min
Apr 3, 3:13 PM EDTSevere Thunderstorm WarningJAXCamden, Glynn47 min
Apr 3, 3:17 PM EDTSpecial Weather StatementJAXGlynn28 min
Apr 3, 3:21 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis39 min
Apr 3, 3:39 PM EDTSpecial Weather StatementJAXWayne51 min
Apr 3, 4:03 PM EDTSpecial Weather StatementJAXJeff Davis42 min
Apr 3, 4:10 PM EDTSpecial Weather StatementJAXGlynn35 min
Apr 3, 4:27 PM EDTSevere Thunderstorm WarningJAXCamden, Glynn18 min
Apr 3, 4:34 PM EDTSpecial Weather StatementJAXCamden26 min
Apr 3, 4:42 PM EDTSpecial Weather StatementJAXClinch33 min
Apr 3, 4:45 PM EDTSevere Thunderstorm WarningJAXGlynn29 min
Apr 3, 4:59 PM EDTSpecial Weather StatementJAXWayne16 min
Apr 3, 5:11 PM EDTSevere Thunderstorm WarningJAXWayne19 min
Apr 3, 5:20 PM EDTSpecial Weather StatementJAXEchols25 min
Apr 3, 5:31 PM EDTSevere Thunderstorm WarningJAXClinch, Echols44 min
Apr 3, 5:33 PM EDTSpecial Weather StatementJAXGlynn42 min
Apr 3, 5:57 PM EDTSevere Thunderstorm WarningJAXCamden, Glynn48 min
Apr 3, 6:16 PM EDTSpecial Weather StatementJAXClinch, Ware44 min
Apr 3, 6:47 PM EDTSevere Thunderstorm WarningJAXCamden28 min
Apr 3, 6:59 PM EDTSpecial Weather StatementJAXCamden31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.